Alert archive / North Dakota / Tornado Warnings in 2024

Tornado Warning 8, NWS Grand Forks, ND

June 12, 2024Pembina County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 12, 2024, 5:57 PM CDT for Pembina County, North Dakota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2024, 5:57 PM CDT (22:57 UTC)
Expired
Jun 12, 2024, 6:17 PM CDT
In force
20 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 144 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2024-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2024-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

890 
WFUS53 KFGF 122257
TORFGF
NDC067-122345-
/O.NEW.KFGF.TO.W.0008.240612T2257Z-240612T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
557 PM CDT Wed Jun 12 2024

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Central Pembina County in northeastern North Dakota...

* Until 645 PM CDT.

* At 556 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Backoo, or 32 miles north of Grafton, moving east
  at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Cavalier, Hamilton, Bathgate, Leroy, Backoo, Akra, and Joliette.

This includes Interstate 29 between mile markers 194 and 211.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4877 9780 4895 9775 4892 9722 4866 9716
TIME...MOT...LOC 2256Z 279DEG 30KT 4885 9767 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BH
1 follow-up statement
388 
WWUS53 KFGF 122317
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
617 PM CDT Wed Jun 12 2024

NDC067-122327-
/O.CAN.KFGF.TO.W.0008.000000T0000Z-240612T2345Z/
Pembina ND-
617 PM CDT Wed Jun 12 2024

...THE TORNADO WARNING FOR CENTRAL PEMBINA COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, small hail is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

&&

LAT...LON 4877 9780 4895 9775 4892 9722 4866 9716
TIME...MOT...LOC 2316Z 279DEG 30KT 4882 9740 

$$

BH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 12, 3:44 PM CDT, 2 hours 13 minutes earlier. Its key messages:

  • Scattered severe thunderstorms this afternoon in northwest Minnesota. All hazards possible with up to 2" hail, wind to 70mph, and isolated tornadoes.
  • There is a 15 percent probability of another round of severe thunderstorms on Monday.
Area forecast discussion, Jun 12, 3:44 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
344 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- Scattered severe thunderstorms this afternoon in northwest
  Minnesota. All hazards possible with up to 2" hail, wind to
  70mph, and isolated tornadoes.

- There is a 15 percent probability of another round of severe
  thunderstorms on Monday.

&&

.DISCUSSION...
Issued at 344 PM CDT Wed Jun 12 2024

...Synopsis...

Main upper wave still over southern Saskatchewan, with surface
low over the central Red River Valley. Starting to get some
towering cumulus clouds in portions of our CWA, although anvils
have quickly been orphaned. Still, getting some ML CAPE up into
the 1500-2000 J/kg range, and effective shear is around 40 to 50
kts. Special sounding from UND in Grand Forks had fairly dry in
the low layers, and this fits with surface obs that have been
mostly in the 50s on the ND side of the river. This does not
rule out the formation of supercell thunderstorms that could
produce hail 2 inches or larger however, and there will be a
severe thunderstorm watch coming out shortly. Winds up to 70 mph
and even an isolated tornado not out of a question, but
continue to think hail will be the main threat. The cells will
move quickly off into central MN during the later part of the
evening after 00Z.

A second shortwave will be digging into MN during the day
tomorrow, with some additional showers and thunderstorms in the
far north and northwestern portions of the CWA. A few of the
ensemble members have CAPE values of around 1000 J/kg tomorrow
afternoon as this shortwave comes through, but that is well
above the ensemble mean of 500 J/kg. Think we will see some
thunder chances, but at this point think probabilities of severe
will be less than 5 percent.

Upper ridging will move into the Plains then transition to
southwesterly flow for Friday and into the weekend. Some
precipitation chances with weak ridge riding shortwaves, but
predictability is low for any impacts other than rainfall as
destabilization is uncertain and shear is not impressive. Better
shear on Monday as stronger southwesterly flow sets up and a
surface boundary arrives over the Northern Plains. Type of
impacts are still uncertain, but there is a 15 percent chance
for severe storms to develop for the start of the work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1248 PM CDT Wed Jun 12 2024

VFR conditions now and throughout the period. Some convection
possible mainly at the MN airports, probability has diminished
quite a bit some removed any mention further west. Winds will
shift to the northwest behind a surface low currently over the
central Red River Valley, with some gusts around 20 kts this
evening. Winds will come down a bit overnight, then pick up
again during the mid to late morning tomorrow.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...JR
AVIATION...JR
Hazardous weather outlook, Jun 12, 10:31 AM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1031 AM CDT Wed Jun 12 2024

NDZ006-014-015-024-026-028-038-131545-
Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-NDZ007-008-016-027-029-030-039-049-052>054-131545-
West Polk-Norman-Clay-Kittson-West Marshall-Cavalier-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent-
Richland-Western Walsh-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for isolated severe thunderstorms
this afternoon into early evening. The main hazards will be large
hail up to 2 inches in size and wind gusts up to 70 mph. An
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ005-006-008-009-013>017-022>024-027>032-040-131545-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
1031 AM CDT Wed Jun 12 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for isolated to scattered severe
thunderstorms this afternoon and into early evening. The main
hazards will be large hail up to 2 inches in size and wind gusts
up to 70 mph. Isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 12, 5:12 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
512 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             Breckenridge            46.26N 96.59W
06/12/2024  E1.00 Inch       Wilkin             MN   Broadcast Media

            Photo of Quarter sized hail relayed by
            Broadcast Media.

&&
Local storm report, Jun 12, 5:42 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
542 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Hail             Nevis                   46.97N 94.84W
06/12/2024  M1.25 Inch       Hubbard            MN   Public

            Public relays photo of half dollar sized
            hail via social media.

&&
Local storm report, Jun 12, 5:46 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
546 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Hail             3 E Nevis               46.97N 94.78W
06/12/2024  M1.00 Inch       Hubbard            MN   Public

&&
Local storm report, Jun 12, 5:50 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
550 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     Hail             Nevis                   46.97N 94.84W
06/12/2024  M1.00 Inch       Hubbard            MN   Public

            Photo of quarter sized hail in Nevis city
            limits.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:09 PM CDTSevere Thunderstorm WarningFGFRichland51 min
Jun 12, 5:39 PM CDTTornado WarningFGFPembina37 min

Nearby

Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.